Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 1997, 7:35 PM CDT for Johnston County, Oklahoma. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 1997, 7:35 PM CDT (00:35 UTC)
- Expired
- Apr 20, 1997, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnston County, OK
The radar
The Norman radar (KTLX), 129 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:45 PM CDT | Hail 0.88 | Mill Creek, OK | |
| Apr 20, 8:00 PM CDT | Thunderstorm Wind | Tishomingo, OK | Severe thunderstorm winds destroyed a barn, tore shingles from a house roof, and downed large trees. |
| Apr 20, 8:10 PM CDT | Thunderstorm Wind | Tishomingo, OK | Strong winds blew down two eight-inch diameter poplar trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701
WUUS1 KOKC 210034 RRA
SVROKC
OKC069-210130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT SUN APR 20 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
JOHNSTON
INCLUDING THE FOLLOWING LOCATIONS
BROMIDE...MANNSVILLE...MILBURN...MILL CREEK AND TISHOMINGO
AT 735 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
MILES NORTHEAST OF MILL CREEK THAT WILL MOVE EAST-SOUTHEAST AT 20 MPH
INTO NORTHERN JOHNSTON COUNTY. ANOTHER LINE OF SEVERE THUNDERSTORMS
FROM 5 MILES WEST OF MILL CREEK TO ARDMORE WILL MOVE INTO WESTERN
JOHNSTON COUNTY. HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH
THESE STORMS.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3417 9643 3417 9689 3450 9684 3450 9652
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:36 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 20, 3:36 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN APR 20 1997 SFC LO MOVING THRU ERN KS THIS AFTN WITH CDFNT TRAILING SWWD THRU ABT THE MIDDLE OFTHE FA. LO LVL FLO HAS VEERED AHD OF THE BNDRY LESSENING THE CONVERGENCE. VEERED WINDS IN LOWER LVLS ON AREA PROFILERS ALSO IMPLIES THAT LO LVL MOISTR IS SHALLOW. THUS WILL LIMIT POPS FOR TONIGHT TO THE ERN ZONES WHERE LO LVL MOISTR MAY BE DEEPER. TSTM THRT FOR TONIGHT SHUD END WITH THE PASSAGE OF THE FNT LATER TONIGHT. MODELS DIFFER WITH SOLN IN LATTER PDS. NGM SEEMS TOO STG WITH S/W MOVING THROUGH THE NWLY FLO ACRS THE CNTRL PLAINS ON MONDAY AND PREFER SOLN OF ETA/AVN. WL LV IN LO POPS FOR MONDAY FROM PREV FCST WITH APCHG S/W AND WK SFC BNDRY DVLPG. MORE SIG WV APCHS MONDAY NIGHT AND TUESDAY AND WL GENLY GO ALG WITH HIER AVN GUIDANCE POPS FOR THOSE TWO PDS. FCSTID = 12 OKC 53 76 52 67 / 10 20 30 50 HBR 51 78 50 68 / 10 20 40 50 SPS 54 83 53 72 / 10 20 30 50 GAG 48 77 46 64 / 10 20 40 40 PNC 53 76 51 66 / 10 20 30 40 DUA 82 56 82 55 / 30 20 30 50 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 20, 3:49 PM CDT, 3 hours 46 minutes before
OKZ004>053-TXZ083>090-211130- THUNDERSTORM OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT SUN APR 20 1997 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. THE SLIGHT RISK AREA IS GENERALLY EAST OF A LINE FROM HOLDENVILLE TO MADILL. THE PRIMARY THREAT WILL BE LARGE HAIL... THE WESTERN EDGE OF THE SLIGHT RISK AREA ISSUED EARLIER TODAY HAS SHIFTED TO THE EAST. AT MID AFTERNOON...A WEAK COLD FRONT EXTENDED FROM A LOW PRESSURE SYSTEM IN SOUTHEAST KANSAS ACROSS NORTH CENTRAL AND NORTHWEST OKLAHOMA. A TROUGH OF LOW PRESSURE...OR WIND SHIFT LINE...EXTENDED FROM THE LOW ACROSS CENTRAL AND SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. A MODERATELY UNSTABLE ATMOSPHERE EXISTED ACROSS SOUTHEAST OKLAHOMA AHEAD OF THIS TROUGH. WIDELY SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AHEAD OF THE LEADING TROUGH THROUGH THE EARLY EVENING HOURS. TH*E LIMITING FACTOR FOR THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE RELATIVELY SHALLOW LOW LEVEL MOISTURE. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING OVER SOUTHEAST OKLAHOMA. 11
Local storm report, Apr 20, 6:47 PM CDT, 48 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 647 PM CDT SUN APR 20 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 620 PM WEWOKA OK 0.75 INCH HAIL 04/20/97 SEMINOLE 630 PM 2 W HOLDENVILLE OK 0.75 INCH HAIL 04/20/97 HUGHES 642 PM BYNG OK 1.00 INCH HAIL 04/20/97 PONTOTOC BZ
Local storm report, Apr 20, 6:48 PM CDT, 47 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 647 PM CDT SUN APR 20 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 620 PM WEWOKA OK 0.75 INCH HAIL 04/20/97 SEMINOLE 630 PM 2 W HOLDENVILLE OK 0.75 INCH HAIL 04/20/97 HUGHES 642 PM BYNG OK 1.00 INCH HAIL 04/20/97 PONTOTOC BZ
Local storm report, Apr 20, 7:26 PM CDT, 9 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 727 PM CDT SUN APR 20 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 700 PM 3 E HOLDENVILLE OK 0.88 INCH HAIL 04/20/97 HUGHES 700 PM RINGLING OK 0.88 INCH HAIL COVERED THE 04/20/97 JEFFERSON GROUND 700 PM 3 SE HEALDTON OK 1.00 INCH HAIL 04/20/97 CARTER 708 PM 4 N CALVIN OK 1.00 INCH HAIL 04/20/97 HUGHES 712 PM 5 S DAVIS OK 1.00 INCH HAIL AT TURNER FALLS 04/20/97 MURRAY BZ>
Local storm report, Apr 20, 7:27 PM CDT, 8 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 727 PM CDT SUN APR 20 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 700 PM 3 E HOLDENVILLE OK 0.88 INCH HAIL 04/20/97 HUGHES 700 PM RINGLING OK 0.88 INCH HAIL COVERED THE 04/20/97 JEFFERSON GROUND 700 PM 3 SE HEALDTON OK 1.00 INCH HAIL 04/20/97 CARTER 708 PM 4 N CALVIN OK 1.00 INCH HAIL 04/20/97 HUGHES 712 PM 5 S DAVIS OK 1.00 INCH HAIL AT TURNER FALLS 04/20/97 MURRAY BZ
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 45 min |
| Apr 20, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 50 min |
| Apr 20, 7:40 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 50 min |
| Apr 20, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 47 min |
| Apr 20, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 47 min |
| Apr 20, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 55 min |
| Apr 20, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 48 min |
| Apr 20, 9:12 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 63 min |
| Apr 20, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.